Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 83, NWS Green Bay, WI

July 21, 2008Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 21, 2008, 7:12 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 7:12 PM CDT (00:12 UTC)
Expired
Jul 21, 2008, 8:00 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 52 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:12 PM CDTTSTM WND DMG5 Sw Appleton, WITIME ESTIMATED. FOUR TREE LIMBS OF 8 TO 12 INCHES IN DIAMETER WERE SNAPPED. ONE TREE LIMB HIT A HOUSE. REPORT FROM WLUK TV.
Jul 21, 7:12 PM CDTHAIL 0.88Appleton, WINICKLE SIZE HAIL. HAIL COVERED THE GROUND WEST SIDE OF APPLETON.
Jul 21, 7:16 PM CDTTSTM WND DMGMenasha, WISMALL BRANCHES DOWN. ESTIMATED WINDS OF 60MPH AND HALF INCH HAIL REPORTED AT INTERSECTION OF P/441.
Jul 21, 7:21 PM CDTHAIL 0.88Menasha, WITORRENTIAL RAIN AND SOME 1-2 INCH LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 220012
SVRGRB
WIC015-087-139-220100-
/O.NEW.KGRB.SV.W.0083.080722T0012Z-080722T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
712 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  EASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...
  SOUTHEASTERN OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 800 PM CDT

* AT 709 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING HAIL UP TO 1 INCH IN DIAMETER...ROUGHLY
  ALONG A LINE EXTENDING FROM APPLETON TO OSHKOSH..AND MOVING
  SOUTHEAST AT 33 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRILLION BY 735 PM...
  CHILTON BY 740 PM...
  ST ANNA BY 750 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4398 8873 4430 8843 4424 8817 4422 8806
      4411 8804 4390 8804 4390 8816 4394 8815
      4394 8840
TIME...MOT...LOC 0012Z 314DEG 33KT 4427 8833 4404 8857

$$

ECKBERG
4 follow-up statements
000 
WWUS53 KGRB 220022
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
722 PM CDT MON JUL 21 2008

WIC015-087-139-220100-
/O.CON.KGRB.SV.W.0083.000000T0000Z-080722T0100Z/
OUTAGAMIE-WINNEBAGO-CALUMET-
719 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CALUMET...EASTERN WINNEBAGO AND SOUTHEASTERN OUTAGAMIE
COUNTIES...

AT 714 PM...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING WINDS TO 60 MPH AND HAIL UP TO ONE INCH 
IN DIAMETER...ROUGHLY ALONG A LINE EXTENDING FROM KAUKAUNA TO 
OSHKOSH..AND MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUNDAS...FOREST JUNCTION AND SHERWOOD AROUND 725 PM...
  STOCKBRIDGE...ST JOHN...QUINNEY AND HILBERT AROUND 730 PM...  
  POTTER...BRILLION AND JERICHO BY 735 PM...

AT 712 PM...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED NICKLE
SIZE HAIL COVERING THE GROUND ON THE WEST SIDE OF APPLETON. 
WINDS WERE ESTIMATED AT 60 MPH AT HIGHWAY P AND HIGHWAY 441. 
ONE TO TWO INCH BRANCES WERE REPORTED DOWN IN MENASHA. 

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4398 8873 4430 8843 4424 8817 4422 8806
      4411 8804 4390 8804 4390 8816 4394 8815
      4394 8840
TIME...MOT...LOC 0019Z 314DEG 33KT 4422 8827 4399 8851

$$

ECKBERG
000 
WWUS53 KGRB 220033
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
733 PM CDT MON JUL 21 2008

WIC087-139-220042-
/O.CAN.KGRB.SV.W.0083.000000T0000Z-080722T0100Z/
OUTAGAMIE-WINNEBAGO-
732 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINNEBAGO AND
SOUTHEASTERN OUTAGAMIE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORMS MOVED SOUTHEAST INTO CALUMET COUNTY. 

LAT...LON 4390 8816 4394 8815 4394 8840 4416 8841
      4423 8839 4424 8817 4422 8806 4411 8804
      4390 8804
TIME...MOT...LOC 0032Z 314DEG 33KT 4420 8823 4391 8839

$$

WIC015-220100-
/O.CON.KGRB.SV.W.0083.000000T0000Z-080722T0100Z/
CALUMET-
732 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CALUMET COUNTY...

AT 727 PM...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND WINDS TO
60 MPH...ROUGHLY ALONG A LINE EXTENDING FROM KAUKAUNA TO OSHKOSH..AND
MOVING SOUTHEAST AT 38 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JERICHO AND HILBERT BY 740 PM...
  POTTER...BRILLION AND CHILTON BY 745 PM...
  ST ANNA...HAYTON AND CHARLESBURG BY 750 PM...
  NEW HOLSTEIN BY 755 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4390 8816 4394 8815 4394 8840 4416 8841
      4423 8839 4424 8817 4422 8806 4411 8804
      4390 8804
TIME...MOT...LOC 0032Z 314DEG 33KT 4420 8823 4391 8839

$$

ECKBERG
000 
WWUS53 KGRB 220047
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
747 PM CDT MON JUL 21 2008

WIC015-220100-
/O.CON.KGRB.SV.W.0083.000000T0000Z-080722T0100Z/
CALUMET-
746 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN CALUMET COUNTY...

AT 741 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING 
DAMAGING WINDS. THIS STORM WAS LOCATED NEAR QUINNEY...OR 13 MILES 
EAST OF OSHKOSH...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESBURG BY 755 PM...
  ST ANNA AND NEW HOLSTEIN BY 800 PM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4393 8816 4394 8816 4394 8840 4410 8835
      4409 8816 4390 8804 4390 8816
TIME...MOT...LOC 0046Z 323DEG 26KT 4400 8826

$$

ECKBERG
000 
WWUS53 KGRB 220055
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
755 PM CDT MON JUL 21 2008

WIC015-220103-
/O.EXP.KGRB.SV.W.0083.000000T0000Z-080722T0100Z/
CALUMET-
753 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALUMET COUNTY WILL
EXPIRE AT 800 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4393 8816 4394 8816 4394 8840 4410 8835
      4409 8816 4390 8804 4390 8816
TIME...MOT...LOC 0053Z 323DEG 26KT 4396 8822

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:45 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT MON JUL 21 2008

.SHORT TERM...PIECES OF ENERGY ROTATING THROUGH THE AREA AS THE
UPPER TROF DEEPENS OVER THE GREAT LAKES REGION.  FIRST S/W MOVING
OVER THE SRN HALF OF THE WI EARLY THIS AFTERNOON WITH SCT SHRAS
NOTED AND MOVING EASTWARD SOUTH OF THE TROF AXIS OVER NRN WI. A
SECOND S/W TROF WAS DROPPING OVER MN AS PER WV LOOP...WITH EVEN
ANOTHER NORTH OF LAKE SUPERIOR. WILL MONITOR THE CONVECTION WHICH
DEVELOPS THIS AFTERNOON FOR EVENING DESCRIPTIONS.  BUT DO
ANTICIPATE RADARS INCREASING IN COVERAGE WITH CONVECTION AS TEMPS
CLIMB INTO THE 70S.

FOR TUESDAY...THE MODELS CONTINUE TO PROG ISOLD TO SCT AFTN
INSTAB CONVECTION AS THE UPPER TROF AXIS LINGERS OVER THE
SOUTHEAST HALF OF WI AND COOLER H5 DROPS OVER ERN WI. MODELS IN
AGREEMENT WITH HANGING ONTO SURFACE DEWPOINTS IN THE 55 TO 60 RANGE
FOR AT LEAST THE SRN HALF OF THE STATE INCLUDING CENTRAL AND EC WI
SO WILL CONTINUE AFTN INSTAB CHC MENTION. NOTE SCT SHRA AND TSRA
OVER THE ARROWHEAD OF MN THIS AFTERNOON NEAR THIS AXIS AND LEADING
EDGE OF COOLER AIR ALOFT.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY. QUITE WEATHER REGIME
THROUGH WEDNESDAY NIGHT AS UPPER RIDGE AND SURFACE DOMINATE THE
AREA.  ONSET OF PRECIPITATION ON THE RETURN FLOW SIDE OF A SURFACE
HIGH FOR THURSDAY IS THE MAIN CONCERN. ON THURSDAY...MDM RANGE
MODELS SUGGEST THE RIDGE WILL BE HOLDING ON A BIT LONGER OVER THE
AREA. THEREFORE WILL CONTINUE A DRY FORECAST INTO THURSDAY. WILL
CONFINE PCPN FOR THURSDAY NIGHT AS THE COLD FRONT MAKE ITS WAY
INTO THE AREA. THE FRONT MAY MOVE THROUGH FAST ON FRIDAY BUT WILL
CONTINUE PCPN CHC THROUGH THE DAY.   FRIDAY AFTERNOON TO MONDAY A
RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND ALTHOUGH TEMPERATURES
WILL REMAIN MILD DUE TO THE NW FLOW.

ONLY MINOR ADJUSTMENTS...IF ANY...WERE MADE TO TEMPERATURES.

&&

.AVIATION...SCT MVFR CIGS THIS AFTERNOON AND EVENING WITH SCT
CONVECTION...THE AREAS OF MVFR CIGS SPREADING INTO NRN WI TONIGHT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/MARQUIS
Hazardous weather outlook, Jul 21, 3:57 AM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT MON JUL 21 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-220900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
357 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING OVER
THE FORECAST AREA...THOUGH THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...BUT IT IS TOO SOON TO
DETERMINE THEIR SEVERE WEATHER POTENTIAL.

In the hours before

Local storm report, Jul 21, 5:11 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             CLINTONVILLE            44.61N 88.75W
07/21/2008  E0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

JEFFL
Special weather statement, Jul 21, 5:14 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT MON JUL 21 2008

WIZ030-035-036-212300-
MARATHON-PORTAGE-WOOD-
514 PM CDT MON JUL 21 2008

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL WISCONSIN...

AT 512 PM...DOPPLER RADAR INDICATED A LINE OF SCATTERED
THUNDERSTORMS EXTENDING FROM NORTHEAST WOOD COUNTY TO WEST OF GREEN
BAY. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS OVER 30 MPH...AND
BRIEF HEAVY DOWNPOURS...ARE EXPECTED WITH THE STRONGER STORMS.

SEEK SHELTER IN A STURDY STRUCTURE IF A STORM APPROACHES YOUR AREA.

JKL

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.